Q:

What could happen from drinking too much cough syrup?

A:

Quick Answer

WebMD explains that the biggest risk from drinking too much cough syrup is overdose on DXM, a common ingredient in nearly all over-the-counter cough medicines. DXM overdose may result in impaired vision, sweating, fever, disturbed breathing, irregular heart beat, blood pressure irregularities, stomach upset, impaired mental function and hallucination among other serious side effects.

Continue Reading
What could happen from drinking too much cough syrup?
Credit: Fuse Getty Images

Full Answer

MedlinePlus explains that cough syrup is commonly abused by children and teenagers, resulting in serious and even life-threatening symptoms of overdose. In fact, the U.S. Food and Drug Administration has linked DXM overdose to several instances of death among teenagers.

WebMD explains that an overdose may result in hallucinatory effects, which are sought after by many who use DXM in excess as a way to get high. When used outside of its intended purpose, the side effects of cough syrup can be incredibly dangerous and lead to reduced judgment and other cognitive abilities. WebMD also notes that severe respiratory and circulatory disturbances are known to occur in cases of DXM overdose, and high doses may even result in a coma. In the event that anyone consumes any over-the-counter medications containing DXM in excess of the amount directed on the label, MedlinePlus explains that emergency medical care may be necessary to address the resulting side effects.

Learn more about Drug Interactions

Related Questions

Explore